Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Switching from a PI to get away from Lypodystrophy
Aug 13, 2003

Hi,

I am 36 years old and was diagnosed HIV+ in 1992. I am not really treatment naive as way back then I started on AZT 600 mg daily. I have been through some other meds like Sustiva, D4T, and Abacavir but had to stop the D4T due to liver toxicity. I have switched out this combination for Kaletra, Abacavir and Tenofovir and I really starting to notice the fat re-distribution throughout my body. I have always had a little bit of a ponch belly, but now it sticks out like I am pregnant, I have also notice that the right side of my trunk is starting to swell as well around my breasts. I have develope high cholesterol (LDL), High Blood pressure (although maybe because it runs in the family), sometime sever joint and muscle pain. My counts are around CD4 310, Viral Load undetectable, haven't been ill since I turned postive and I haven't a significant change in the numbers on current meds.

My question is can I remove the PI (Kaletra) and just do 2 NNRTI's and 1 NRTI. I think this Kaletra is just two powerful to use at this stage of my virus.

My quality of life is dropping, I am depressed, I won't take my shirt off in public, and just generally don't feel good about myself. Your help in making an informed decision would be helpful.

Lypo Concerned

Response from Dr. Moyle

What you are describing is sometimes called 'the metabolic syndrome', a syndrome of elevated lipids and central fat accumulation generally accompanied by resistance to insulin. This syndrome is common in the general population particularly older individuals who are a bit overweight and sedentary. It appears probable that this syndrome can be triggered by some antiretroviral drugs and certainly Kaletra has been associated with this kind of problem. I think, however, given your treatment history that it would not be prudent to switch over to a combination based on NNRTIs. I think there are several things that may help. One is that you could consider changing from Kaletra to the new PI atazanavir, probably at the dose of 300 mg with 100 mg of ritonavir. This should help improve your lipids and insulin resistance without loss of virological control. Secondly, you could talk to your dietician/personal trainer about a diet and exercise program focused on reshaping your body. Thirdly, you could discuss with your doctor doing some tests to assess whether you have insulin resistance (a fasting insulin and a glucose tolerance test are the most commonly used assessments) and consider intervention with metformin for a trial period of three months to see whether this led to improvement in your abdominal contour. This drug is also the subject of an AIDS clinical trials group study and if your doctor has access to this network he may be altered yet you involved.

I hope this helps

Best regards

Graeme Moyle


Previous
buffalo hump vs. Lipitor
Next
switch & rosiglitazone

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement